Nebraska, 2022

High Wind in Nebraska, March 30, 2022

March 30, 2022 · NWS GLD · 1 event in 1 county or zone

A strong low pressure system moved over the High Plains producing high winds gusting 40 to 59 mph across extreme Southwest Nebraska. The peak wind gust of 59 mph was observed in McCook, Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong low pressure system moved over the High Plains producing high winds gusting 40 to 59 mph across extreme Southwest Nebraska. The peak wind gust of 59 mph was observed in McCook, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 30, 5:17 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 5:17 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 AM MDT Wed Mar 30 2022

.SHORT TERM...(Today through Friday Night)
Issued at 317 AM MDT Wed Mar 30 2022

The short term starts with today being much cooler, windy, and a
chance for snow this evening. Tomorrow is then warmer and drier.
Friday the area cools off again with another system and maybe some
rain/snow.

For today, winds will be the main story as the prior system
continues to make its way east, but with strong flow and a tight
surface pressure gradient over the area. Winds will remain sustained
from the north at 25-35 mph with gusts up to 50. During the day,
cloud cover is expected to break early and allow for some sun in the
area. Even with the sunshine, temperatures will remain cool with
highs in the 40's as a colder air mass is over the area. Cloud cover
is then expected to increase again from north to south in advance of
an upper shortwave moving north to south along the High Plains. If
cloud cover sets up early enough, locales in Southwest Nebraska may
struggle to warm to 40. That shortwave will also bring a chance for
snow to Southwest Nebraska and Northwest Kansas during the evening
and early overnight hours. Overall, the snowfall should be light
with little to no accumulation. However, some Hi-Res guidance has
suggested there could be locally heavier snowfall. This shouldn't
increase accumulations, but could lower visibility. Winds should
begin decrease during the evening hours as well.

For Thursday, expect a warmer and drier day as the colder air mass
moves to the east and ridging moves in aloft. Temperatures are
expected to warm to near 60 with 850mb temps reaching the lower
teens (in celsius).

However, the warmth is short lived as another upper shortwave trough
and surface low pressure move through the area early Friday. This
time though, winds shouldn't be as strong as they are Wednesday as
the flow is forecasted to be weaker along with the surface pressure
gradient. Winds could still be a bit gusty at time with gusts
currently forecasted to get up to 35 mph. As for moisture, there
could be some rain/snow, but latest guidance has suggested the
overall available moisture and moisture fetch could be low. With
this, pulled back on POPs but chances still remain, especially
towards the east where part of the lower pressure is forecasted to
be. Temperatures will be dependent on how quickly the low moves
through, but have cooler temps towards the northwest and warm temps
towards the southeast.

.LONG TERM...(Saturday through Wednesday)
Issued at 449 AM MDT Wed Mar 30 2022

A relatively flat/progressive synoptic pattern over the CONUS
(this weekend) will increase in amplitude (and complexity) next
week. While operational runs of the GFS/ECMWF are in relative good
agreement w/regard to amplification.. the details/nature of said
amplification are murky, at best. The 00Z GFS, for example,
suggests that a progressive pattern will persist through the
upcoming week. The 00Z ECMWF, on the other hand, suggests a
notable pattern transition (progressive => blocked) over the CONUS
mid-late week.. characterized by the development of a pronounced
omega block.

While episodic precipitation is possible -- confidence in
sensible weather conditions (in the lee of the Rockies) is far
below average. With this in mind.. the long range forecast will be
steered toward climatology.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 511 AM MDT Wed Mar 30 2022

For KGLD... Cloud cover will continue to lift and dissipate this
morning allowing for VFR conditions. Winds will remain strong from
the north through the day. This evening, the winds will begin to
lower but there will be a chance for snow and IFR ceilings. There
is some question as to how far west and south the snow would move,
but the chance is high enough to include in the TAF. Snow would
leave the terminal by 6Z and cloud cover would dissipate for VFR
conditions.

For KMCK... Cloud cover is expected to lift through the day for
VFR conditions. However, cloud cover may not fully lift or
dissipate so there could be ceilings around 4000ft. Then around
22Z, ceilings will lower ahead of snowfall to MVFR. Snow should
start around 0Z and could drop ceilings down to IFR. Chances are
at least 50% and could linger for the majority of the evening.
Around 6Z, the snow should leave and ceilings raise to VFR though
some guidance suggests that MVFR heights could linger through the
early morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...KAK
Hazardous weather outlook, Mar 30, 2:44 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
244 AM MDT Wed Mar 30 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
244 AM MDT Wed Mar 30 2022 /344 AM CDT Wed Mar 30 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Today, winds will remain strong from the north with winds around 25
to 35 mph with gusts up to 50. This could make travel difficult,
especially for high profile vehicles.

This evening into tonight, a few snow showers are possible in
Southwest Nebraska and Northwest Kansas. While generally light with
little to no accumulation, snowfall could be heavier at times and
reduce visibility.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 30, 5:40 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
540 AM MDT WED MAR 30 2022

...SUMMARY OF STRONG WINDS ACROSS THE TRI-STATE AREA ON TUESDAY
MARCH 29, 2022...

-------------------------------------------------------------------
                            WIND GUSTS
-------------------------------------------------------------------

===================================================================
..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..
===================================================================

0823 PM     NON-TSTM WND GST 9 WSW WINONA            39.00N 101.39W
03/29/2022  M55 MPH          LOGAN              KS   MESONET

            MESONET STATION UP840 9.0 W WINONA (UPR).

1009 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
03/29/2022  M55 MPH          KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON, CO (KITR) MEASURED A
            WIND GUST OF 55 MPH (48 KNOTS) AT 0409 UTC.

1153 AM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.28W
03/29/2022  M53 MPH          KIT CARSON         CO   ASOS

0813 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
03/29/2022  M52 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

1035 PM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
03/29/2022  M51 MPH          THOMAS             KS   AWOS

            AWOS STATION KCBK 2 N COLBY.

1135 PM     NON-TSTM WND GST 3 SE OAKLEY             39.10N 100.82W
03/29/2022  M51 MPH          LOGAN              KS   AWOS

            THE AWOS IN OAKLEY, KS (KOEL) MEASURED N
            WINDS SUSTAINED AT 39 MPH (34 KNOTS) GUSTING
            TO 51 MPH (44 KNOTS) AT 0535 UTC.

0740 PM     NON-TSTM WND GST 2 W EDSON               39.33N 101.58W
03/29/2022  M50 MPH          SHERMAN            KS   MESONET

            MESONET STATION K5ED7 I-70 - EDSON
            INTERCHANGE.

0847 PM     NON-TSTM WND GST 1 E HILL CITY           39.37N 99.83W
03/29/2022  M49 MPH          GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

0814 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
03/29/2022  M48 MPH          WALLACE            KS   MESONET

            MESONET STATION CW6099 9 SSE SHARON SPRINGS.

0844 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
03/29/2022  M47 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

0857 PM     NON-TSTM WND GST 2 W MONUMENT            39.10N 101.04W
03/29/2022  M47 MPH          LOGAN              KS   MESONET

            MESONET STATION UP841 1.9 W MONUMENT (UPR).

0915 PM     NON-TSTM WND GST 1 NNW NORTON            39.85N 99.90W
03/29/2022  M47 MPH          NORTON             KS   AWOS

            AWOS STATION KNRN NORTON.

0835 PM     NON-TSTM WND GST 3 SE OAKLEY             39.10N 100.82W
03/29/2022  M46 MPH          LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY.

0345 PM     NON-TSTM WND GST 1 SE COLBY              39.38N 101.04W
03/29/2022  M45 MPH          THOMAS             KS   MESONET

            MESONET STATION FW8773 COLBY.

0755 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.53W
03/29/2022  M45 MPH          DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN.

0758 PM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
03/29/2022  M45 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

0815 PM     NON-TSTM WND GST 4 W WALLACE             38.92N 101.67W
03/29/2022  M45 MPH          WALLACE            KS   MESONET

            MESONET STATION K5WLC US-40 - 2 MI. W OF
            WALLACE.

0843 PM     NON-TSTM WND GST 3 W BIRD CITY           39.76N 101.59W
03/29/2022  M45 MPH          CHEYENNE           KS   MESONET

            MESONET STATION DW4654 BIRD CITY.

-------------------------------------------------------------------
                         SUSTAINED WINDS
-------------------------------------------------------------------

===================================================================
..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..
===================================================================

1035 PM     HIGH SUST WINDS  3 N COLBY               39.43N 101.05W
03/29/2022  M41 MPH          THOMAS             KS   AWOS

            THE AWOS IN COLBY, KS (KCBK) MEASURED N
            WINDS SUSTAINED AT 41 MPH (36 KNOTS) GUSTING
            TO 51 MPH (44 KNOTS) AT 0435 UTC.

0915 PM     HIGH SUST WINDS  1 NNW NORTON            39.85N 99.90W
03/29/2022  M40 MPH          NORTON             KS   AWOS

            THE AWOS IN NORTON, KS (KNRN) MEASURED N
            WINDS SUSTAINED AT 40 MPH (35 KNOTS) GUSTING
            TO 47 MPH (41 KNOTS) AT 0315 UTC.

1153 PM     HIGH SUST WINDS  1 E HILL CITY           39.37N 99.83W
03/29/2022  M40 MPH          GRAHAM             KS   ASOS

            THE ASOS IN HILL CITY, KS (KHLC) MEASURED
            NNW WINDS SUSTAINED AT 40 MPH (35 KNOTS)
            GUSTING TO 51 MPH (44 KNOTS) AT 0552 UTC.

&&

VINCENT
Local storm report, Mar 30, 9:09 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 AM MDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
03/30/2022  M53 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

MRC
Local storm report, Mar 30, 9:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
910 AM MDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
03/30/2022  M51 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&

MRC
Local storm report, Mar 30, 9:12 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
912 AM MDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
03/30/2022  M53 MPH          SHERMAN            KS   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            NNE GOODLAND. ASOS STATION KGLD GOODLAND.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
March 30, 9:28 AM CST
Where
Red Willow forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

A strong low pressure system produced high winds ranging from 40 to 59 mph that moved over the McCook ASOS station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013324.